Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 259, NWS Springfield, MO

May 28, 20175 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 28, 2017, 12:39 AM CDT for 5 counties in Missouri. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 12:39 AM CDT (05:39 UTC)
Expired
May 28, 2017, 1:30 AM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Barton County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 12:39 AM CDTHAIL 1.75Duenweg, MOGOLFBALL SIZE HAIL REPORTED AT GAS STATION NEAR HIGHWAY 249 AND HIGHWAY 66.
May 28, 12:46 AM CDTHAIL 1.751 W Carthage, MOREPORTED BY CARTHAGE FIRE DEPARTMENT NAR IMPERIAL AND HIGHWAY 171.
May 28, 12:46 AM CDTHAIL 2.51 W Carthage, MO*** 1 INJ *** THERE WAS ONE MINOR INJURY REPORTED AT THE DRIVE IN ON THE WEST SIDE OF TOWN DUE TO BROKEN GLASS FROM WINDOWS BEING KNOCKED OUT FROM LARGE HAIL.
May 28, 12:50 AM CDTHAIL 2Carthage, MOSPOTTER NETWORK REPORT NEAR CARTHAGE.
May 28, 12:50 AM CDTHAIL 2.5Carthage, MOTENNIS BALL HAIL KNOCKED OUT LAW ENFORCEMENT CAR WINDOWS AND DAMAGE TO VEHICLES IN CARTHAGE.
May 28, 1:00 AM CDTHAIL 1.754 Ene Carthage, MOMPING REPORT OF GOLF BALL HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:06 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS53 KSGF 280539
SVRSGF
MOC011-057-097-109-145-280630-
/O.NEW.KSGF.SV.W.0259.170528T0539Z-170528T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1239 AM CDT SUN MAY 28 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barton County in southwestern Missouri...
  North central Newton County in southwestern Missouri...
  Northwestern Lawrence County in southwestern Missouri...
  Jasper County in southwestern Missouri...
  Southwestern Dade County in southwestern Missouri...

* Until 130 AM CDT

* At 1238 AM CDT, a severe thunderstorm was located over Carterville,
  or near Carthage, moving northeast at 45 mph.

  HAZARD...Two inch hail. 

  SOURCE...Trained weather spotters. This storm has a history of 
           producing large hail in the Joplin area.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Joplin...                         Carthage...
  Webb City...                      Carl Junction...
  Oronogo...                        Carterville...
  Duquesne...                       Duenweg...
  Lockwood...                       Jasper...
  Diamond...                        Golden City...
  Airport Drive...                  Alba...
  Purcell...                        Carytown...
  Fidelity...                       Neck City...
  Avilla...                         Brooklyn Heights...

This includes Interstate 44 between mile markers 9 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3697 9437 3717 9460 3752 9409 3729 9382
TIME...MOT...LOC 0538Z 234DEG 37KT 3713 9440 

HAIL...2.00IN
WIND...<50MPH
 
$$

Burchfield
3 follow-up statements
161 
WWUS53 KSGF 280558
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1258 AM CDT SUN MAY 28 2017

MOC145-280606-
/O.CAN.KSGF.SV.W.0259.000000T0000Z-170528T0630Z/
Newton MO-
1258 AM CDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NEWTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 AM CDT for
southwestern Missouri.

LAT...LON 3707 9425 3723 9442 3752 9409 3729 9382
TIME...MOT...LOC 0556Z 234DEG 37KT 3724 9420 

$$

MOC011-057-097-109-280630-
/O.CON.KSGF.SV.W.0259.000000T0000Z-170528T0630Z/
Barton MO-Lawrence MO-Jasper MO-Dade MO-
1258 AM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHEASTERN BARTON...NORTHWESTERN LAWRENCE...EASTERN JASPER AND
SOUTHWESTERN DADE COUNTIES...

At 1256 AM CDT, a severe thunderstorm was located 7 miles northeast
of Carthage, moving northeast at 45 mph.

HAZARD...Tennis ball size hail. 

SOURCE...Trained weather spotters. Tennis ball size hail has 
         occurred with this storm in Carthage.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Carthage...                       Lockwood...
Jasper...                         Golden City...
Alba...                           Carytown...
Avilla...                         Reeds...
Red Oak...                        Maple Grove...
Dudenville...                     Meinert...

This includes Interstate 44 between mile markers 22 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3707 9425 3723 9442 3752 9409 3729 9382
TIME...MOT...LOC 0556Z 234DEG 37KT 3724 9420 

HAIL...2.50IN
WIND...<50MPH
 
$$

Burchfield
245 
WWUS53 KSGF 280615
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
115 AM CDT SUN MAY 28 2017

MOC011-057-097-109-280630-
/O.CON.KSGF.SV.W.0259.000000T0000Z-170528T0630Z/
Barton MO-Lawrence MO-Jasper MO-Dade MO-
115 AM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHEASTERN BARTON...NORTHWESTERN LAWRENCE...NORTHEASTERN JASPER
AND SOUTHWESTERN DADE COUNTIES...

At 114 AM CDT, a severe thunderstorm was located near Lockwood, or 9
miles southwest of Greenfield, moving northeast at 45 mph.

HAZARD...Two inch hail. 

SOURCE...Trained weather spotters. This storm has a history of 
         producing two inch hail.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Lockwood...                       Golden City...
Avilla...                         Red Oak...
Maple Grove...                    Dudenville...
Meinert...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

A tornado watch remains in effect until 200 AM CDT for southwestern
Missouri.

LAT...LON 3712 9415 3724 9422 3752 9409 3729 9382
TIME...MOT...LOC 0614Z 234DEG 37KT 3735 9400 

HAIL...2.00IN
WIND...<50MPH
 
$$

Burchfield
418 
WWUS53 KSGF 280622
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
122 AM CDT SUN MAY 28 2017

MOC011-057-097-109-280632-
/O.EXP.KSGF.SV.W.0259.000000T0000Z-170528T0630Z/
Barton MO-Lawrence MO-Jasper MO-Dade MO-
122 AM CDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARTON...
NORTHWESTERN LAWRENCE...NORTHEASTERN JASPER AND SOUTHWESTERN DADE
COUNTIES WILL EXPIRE AT 130 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 700 AM CDT for
southwestern Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3712 9415 3724 9422 3752 9409 3729 9382
TIME...MOT...LOC 0622Z 234DEG 37KT 3740 9392 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:27 AM CDT, 12 minutes earlier.

Area forecast discussion, May 28, 12:27 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1227 AM CDT Sun May 28 2017

.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat May 27 2017

Convection has been ongoing across the area for a couple of hours
now. Surface boundary extends from southern Illinois across
southern Missouri to a surface low over north-central Oklahoma.
The environment is extremely unstable with SBCAPE from our 18z
sounding over 5000 J/kg and 0-6km shear at around 50 kts.  This
initial round is starting to become more linear with outflow
pushing the boundary southward.

The second round looks to be developing both in southeast Kansas
and northeast Oklahoma per SPC discussions. Will need to monitor
this closely as models...such as the HRRR...are tending to keep
the convection tied to the surface boundary. If this were to
materialize...would need to monitor for training of cells and
locally heavy rainfall along this east-west boundary.

Surface front will begin to push through the area during the
morning hours on Sunday. Rain should be out of all but south-
central Missouri by Sunday afternoon.

.LONG TERM...(Sunday Night through Saturday)
Issued at 252 PM CDT Sat May 27 2017

The upper level system then remains across the northern Great
Lakes region through Tuesday before an upper level ridge over the
western states begins to push it eastward. This will keep us in
northwest flow for the first half of the forecast period. Monday
and Tuesday should be dry but conditions will become unsettled
from Wednesday on.

By Thursday...an upper level trough begins to move out of the
desert southwest which will once again increase our rain chances.
Temperatures during the period will be at or slightly above
seasonal normals with highs in the 70s and 80s and lows in the 50s
and 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1220 AM CDT Sun May 28 2017

Showers and thunderstorms will continue to impact the regions
terminals through the much of the overnight hours. MOst of the
activity will diminish before sunrise. Ceilings will be VFR to
MVFR through sunrise as well depending on where storms occur.
After Sunrise, improving conditions are expected through the day
Sunday with cloud cover scattering out by early evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT this morning for MOZ082-083-088-
     090>098-101>106.

KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Hatch
Hazardous weather outlook, May 28, 12:32 AM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1232 AM CDT Sun May 28 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290545-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1232 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Limited Thunderstorm wind damage risk.
  Elevated to Significant Flooding risk.
  Limited Lightning risk.

DISCUSSION...

 Scattered severe thunderstorms will remain possible overnight
 across portions of extreme southeastern Kansas and southwestern
 Missouri. Hail up to two inches in diameter will be the primary
 potential severe weather hazard. Wind gusts up to 50 mph will
 also be possible with a few storms, along with frequent cloud
 to ground lightning and locally heavy rainfall.

 Flooding will also persist overnight over portions of southern
 Missouri with the most significant flooding occurring in the
 Branson area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

 A few storms may linger across far southern Missouri into Sunday
 morning.

 The next chance of storms comes towards the end of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed overnight for portions of
  extreme southeastern Kansas and southwestern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, May 27, 11:17 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     WEST PLAINS             36.73N 91.85W
05/27/2017                   HOWELL             MO   PUBLIC

            PICTURES ON SOCIAL MEDIA SHOWED MINOR ROOF
            DAMAGE TO A BUSINESSES IN DOWNTOWN WEST
            PLAINS.

&&

MG
Local storm report, May 28, 12:09 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     FLASH FLOOD      3 SSE KIRBYVILLE        36.59N 93.14W
05/28/2017                   TANEY              MO   DEPT OF HIGHWAYS

            HIGHWAY J WAS CLOSED.

&&

MG
Local storm report, May 28, 12:27 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1227 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             1 SSE GALENA            37.06N 94.63W
05/28/2017  E1.75 INCH       CHEROKEE           KS   EMERGENCY MNGR

            GOLFBALL SIZE HAIL REPORTED NEAR GALENA.

&&

MG
Local storm report, May 28, 12:29 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     HAIL             1 SE IRON GATES         37.06N 94.55W
05/28/2017  E1.00 INCH       JASPER             MO   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS QUARTER SIZE HAIL
            NEAR IRON GATES.

&&

MG
Local storm report, May 28, 12:33 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1233 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     HAIL             JOPLIN                  37.08N 94.51W
05/28/2017  E1.00 INCH       JASPER             MO   LAW ENFORCEMENT

            SEVERAL REPORTS OF QUARTER SIZE HAIL AROUND
            THE JOPLIN AREA.

&&

MG
Local storm report, May 28, 12:34 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             1 NW SILVER CREEK       37.05N 94.48W
05/28/2017  E1.00 INCH       NEWTON             MO   PUBLIC

            MPING REPORT OF QUARTER SIZE HAIL ON I-44
            AND RANGELINE ROAD.

&&

MG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:02 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Webster, Wright43 min
May 27, 7:21 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence39 min
May 27, 7:25 PM CDTFlash Flood WarningSGFBarry, Christian, Lawrence, McDonald, Newton, Stone and 1 more5 hr
May 27, 7:28 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Lawrence, McDonald, Newton and 2 more62 min
May 27, 7:28 PM CDTTornado WarningSGFDouglas, Howell32 min
May 27, 7:30 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas, Wright60 min
May 27, 7:48 PM CDTTornado WarningSGFHowell, Oregon, Shannon27 min
May 27, 7:59 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon, Texas61 min
May 27, 8:01 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton30 min
May 27, 8:20 PM CDTFlash Flood WarningSGFBarry, Douglas, McDonald, Ozark, Stone, Taney4 hr
May 27, 8:23 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton, Stone, Taney52 min
May 27, 9:22 PM CDTSevere Thunderstorm WarningSGFBarry, Stone38 min
May 27, 9:34 PM CDTFlash Flood Warning EmergencySGFStone, Taney6 hr
May 27, 9:50 PM CDTSevere Thunderstorm WarningSGFOzark, Taney40 min
May 27, 10:21 PM CDTAreal Flood WarningSGFBarry, Christian, Greene, McDonald, Stone, Taney12 hr
May 27, 11:49 PM CDTSevere Thunderstorm WarningSGFJasper, Newton56 min
May 28, 12:04 AM CDTAreal Flood WarningSGFDouglas, Howell, Oregon, Ozark, Shannon12 hr
May 28, 8:12 AM CDTRiver Flood WarningSGFCedar35 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.